🏡 HomeMenuNewsA - Z

K2 Synthetic Marijuana - Serious Health Risks

  • Date : 2012-06-20 : Rev. 2013-11-26
  • Gateway Foundation Alcohol & Drug Treatment
  • Synopsis : Synthetic marijuana known as K2 or Spice can cause seizures hallucinations rapid heart rate vomiting and death from overdose.

Main Document

Gateway Foundation Warns K2 is Bad News: K2 Poses Serious Health Risks.

Synthetic cannabis or "Spice" - A dangerous hallucinogenic substance that is much more potent than marijuana, and can cause serious side effects. Spice does not cause a positive drug test for cannabis or other illegal drugs using GC-MS-screening with library search, multi-target screening by LC-MS/MS, or immunological screening procedures.

Gateway Foundation Alcohol & Drug Treatment, the largest provider of substance abuse treatment in Illinois, has a simple message for adults and teens: stay away from synthetic marijuana also known as K2 and Spice to avoid its harmful effects, such as seizures, hallucinations, rapid heart rate, vomiting or even death from overdose. Although synthetic marijuana was banned for sale in Illinois stores earlier this year, adults and teens are still accessing K2 and it concerns the treatment team at Gateway Foundation.

K2 and Spice are two popular brands of synthetic marijuana, however the high these products induce is completely unpredictable, which is actually part of the appeal for risk takers. Some brands of synthetic marijuana may result in a slightly mellow feeling while others may create significant psychological distress. Even within the same brand, the effects may vary from packet to packet.

"Some of the initial appeal of K2 is that it isn't often tested for and therefore rarely detected in urinary drug tests. However, the clinical team at Gateway Foundation has observed the life-altering effects of this unpredictable drug and K2 is not worth any of the health risks that are associated with its use," explains Gateway Foundation Springfield Program Director and Licensed Clinical Psychologist Dr. Brittany Ottino.

Gateway Foundation has noticed a trend in increased admissions for K2 abuse since fall 2011. Individuals in substance abuse treatment at Gateway Foundation Alcohol & Drug Treatment confirm the effects of K2 use, such as:

  • Hallucinations, paranoia, anxiety and over-activation of the central nervous system (e.g., elevated temperature, rapid heartbeat) are common. One individual reported he felt as though his heart was pounding so intensely it would explode.
  • Some users report a sensation that can only be best described as a temporary paralysis of motor movement. For example, one individual reported he was so high that he could not tell if he was breathing anymore, but was clearly conscious.
  • Some K2 users report significant agitation and aggression when coming off of K2 or when they are eager for their next fix; others may not have this experience at all.
  • K2 users who were otherwise completely free of suicidal thoughts said they became suicidal after using K2.
  • Users of K2 who overdosed reported blacking out, having seizures and vomiting.
  • "People who have tried K2 seem to either get very scared by the effects of the drug, to the extent they won't use it again, or they are so excited about its effects they will go to extreme measures if need be to use it again," explains Dr. Ottino.

To learn more about K2 and signs and symptoms of synthetic marijuana use, please visit RecoverGateway.org



• Important Disclaimer: Information provided on disabled-world.com is for general informational and educational purposes only, it is not offered as and does not constitute medical advice. In no way are any of the materials presented meant to be a substitute for professional medical care or attention by a qualified practitioner, nor should they be construed as such. Any third party offering or advertising on disabled-world.com does not constitute an endorsement by Disabled World. All trademarks(TM) and registered(R) trademarks are the property of their respective owners. Please report outdated or inaccurate information to us.